So, on 3/1/12 Myrna had a check-up with her cardiologist Dr. DeSana in Novi. Myrna's doing well and all seems stable. I did discuss a few things with the vet. But here are her notes first:
"Today's thoracic radiographs did not reveal any significant changes since Myrna Loy's evaluation in December. There has been no increase in the size of her heart and there is no evidence of current or impending congestive heart failure. Her cardiovascular disease is currently stable and no changes in her medications are indicated. Please return (to her regular vet) to perform a chemistry panel (blood work) to assess the status of Myrna's liver function due to the new addition of Valium to her therapeutic protocol to manage her inappropriate urination."
The cardiologist requested a chem panel (blood test) to test Myrna's liver values because Valium is known to cause hepatic (liver) failure in some cats. So, we must be vigilant about her health. We did have a CBC/chem panel done later that day at the regular vet office. The following day the results came back. Her liver values are higher than before taking Valium but not so high as to warrant taking her off the meds. They were low normal range a few months ago and are now higher in the normal range. This warrants having the blood retested in 6 months if there are no indications sooner that she is unable to tolerate Valium. Symptoms of hepatic failure are vomiting frequently of not only food but of bodily fluids, not eating, and turning yellow-jaundice-on her skin and fur. All other values, especially kidney values, are in the normal range which is great news. Potassium is low again at 4.3, although well within the normal range. But it's down from 4.6 despite taking supplements. That may not be much of a difference but we are trying to make sure she retains potassium levels because the kidneys need potassium-not too much, not too little-and the lasix, as a diuretic, drains the body of extra fluids and along with the fluids, also drains electrolytes (potassium, sodium, phosphorous, chloride, magnesium) which the body needs to function.
I told the doctor that I had noticed that Myrna's front legs seemed a bit weak. She often seems to wiggle her legs when she walks on them and seems to slide around on our wood stairs and floors more easily than before. She thought it was the Valium, which is a muscle relaxer but that the chem panel would show if anything else is affecting the legs. So, now that we know the CBC/chem panel is good, we can be reassured that the Valium is somewhat relaxing the legs but that no harm has come to her legs and she is not showing any change in blood pressure to her front or hind legs which would indicate possible clots in the leg valves.
Dr. D answered some questions about some things which I've read about in the Yahoo Support group for Feline HCM. It's a good site for support and information but can also be a site with misinformation so caution and online research are always called for before jumping to conclusions or following some one's advice (even mine.)
The first item regarded a post about research that shows that fluid around a cat's heart can lead to incorrect echo readings and lead to a misdiagnoses. She said that she thought what they were referring to (the post had listed a valid research paper but I do not have the link to repost) was that when a cat is sick from an incident or disease other than something affecting the heart, and becomes dehydrated, the heart walls can thicken. If an echo is done, the technician or vet-if not an experienced cardiologist-may misread the exam and state that the cat has HCM. Once the cat is rehydrated, and recovers from the incident that made it sick in the first place, and a follow-up exam takes place days or weeks later, the cat may seem to have miraculously "recovered" from HCM. Except cats do not recover or become cured of HCM. The cat was in fact, misdiagnosed in the first place.
This misdiagnoses frustrates owners and makes them weary of all future vet appointments or future diagnoses. What I believe is that owners must be aware that only an experienced cardiologist is able to make a complete and correct diagnoses; that they need to know that even the cardiologist must see blood results and x-rays along with an echo in order to make a complete diagnoses; that vets must take into account what all seems to be wrong with the cat; and that owners and vets/techs must be more aware that severe dehydration will affect the echo.
Finally, owners need to ask the right questions but need to know what to ask in the first place. And vets must be more willing and able to answer things not yet asked and to explain everything fully to owners. But often, vets do a poor job of explaining or give such simple answers that it only paints 1/100 of the picture. We need to ask what types of meds might be possible for a cat with HCM. We need to ask what do the meds do-chemically and physically; how the meds might interact with other meds; and how the meds affect the body. We need to understand what the CBC/chem panel details and how the values are related and what they mean and how heart meds and disease might affect the values. We need to understand how to count breathe rate, why that is important, and what it indicates if it is high. We need to ask the vet, for example, why he believes that the cat only needs one med when other cats might receive 3 or more. We need to be willing to turn to the internet and research sites such as Drugs.com and Wikipedia and many others for information on drugs, their uses, and how they chemically work (which is important to understand what they do to the body and which parts they affect-like are they filtered through the liver or kidneys; what enzymes do they effect, etc.) And we need to understand that the cat's body isn't just made up of the diseased HCM heart and that only the heart is affected by meds. The entire body reacts to meds and disease and to the diseased heart. The entire cat must be treated and understood.
Next, Dr. D explained the effect of Enalapril on the kidneys. The Yahoo Support group post stated that enalapril decreases blood pressure in the kidneys. To understand what actually happens, we need to understand what Enalapril does. In the case of a heart attack or a drop in blood pressure in the body, the body releases enzymes that in the end make up angiotesin I which circulates in the lungs to meet up with an enzyme called angiotesin converting enzyme to create angiotesin II. In order to preserve blood flow to the heart, lungs, brain, and kidneys, angiotesin II cuts off all blood supply to the outer limbs and other areas of the body. But this creates a narrow chamber in the body so to speak, in which blood flows. It's as if the body is now a canal and the water which ran down lakes and streams is now being pumped into the narrow canal. The water will then rise. In the body, the blood pressure rises and the heart pumps faster to handle the increase of blood. The volume of blood or the amount of blood in the body hasn't changed. What has changed is the rate at which it circulates through the body and into the heart. The rate has increased because the route of circulation is smaller. That is why the blood pressure rises. A faster beating heart is soon over worked. A diseased or weaken heart cannot tolerate the increased rate of circulation and the rise in blood pressure. Relief must be given in the form of an ACE (angiotesin converting enzyme) inhibitor-a medication that prevents the ACE properties of closing off the outer circulatory routes to take effect, thus keeping the normal routes of blood circulation open, keeping blood pressure normal, and allowing the heart to return to normal function. What happens in the kidneys is that tiny filtration units called glomeruli in the kidneys takes in and passes out the blood supply to be filtered in the kidneys. ACE inhibitors dilate the exiting blood vein but not the entering blood vein, thus creating less blood going in and more blood coming out of the kidneys. This means less blood pressure in the glomerulus and less filtration of toxins by the kidneys. Which is why a chem panel blood test is needed a week or two after Enalapril is begun and why a retest is needed every few months if the cat continues the therapy, to test the kidney values-if the kidneys are filtering toxins effectively. A further tricky danger with Enalapril is that it and Sprironolactone and potassium supplements can lead to high levels of potassium in the body, creating another risk, that of hyperkalemia, leading to abnormal heart beats and other medical issues.
This is by no means a complete explanation of Enalapril or anything else I've listed above. To learn more, check Drugs.com and Wikipedia and the other links from this blog.